Delaware, 2005

Heavy Snow and Winter Weather in Delaware, December 5 to 6, 2005

December 5 to 6, 2005 · NWS PHI · 4 events in 4 counties and zones

A low pressure system that developed along the Gulf Coast States on the 5th moved quickly northeast and dropped heavy snow across most of Delaware. Lesser accumulations occurred along coastal Sussex County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system that developed along the Gulf Coast States on the 5th moved quickly northeast and dropped heavy snow across most of Delaware. Lesser accumulations occurred along coastal Sussex County. The snow began during the afternoon of the 5th, but fell lightly until after Midnight EST on the 6th. The snow ended before sunrise on the 6th. Accumulations averaged around four inches. Most of the reported accidents (about 30) were in Sussex County and included one fatal accident. A male driver died after his Sports Utility Vehicle drove off Delaware State Route 18 west of Bridgeville and flipped over in a field. Specific accumulations included 4.5 inches in Greenwood (Sussex County), 4.2 inches at the New Castle County Airport, 3.8 inches in Woodside (Kent County) and 1.5 inches in Lewes (Sussex County). A low pressure system developed over Georgia early on the 5th and moved northeast. The low deepened as it began to move off the coast of Cape Hatteras, North Carolina on Monday night the 5th. The low pressure system moved relatively quickly and was east of New England by noon on the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 5, 11:30 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 5, 11:30 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1130 AM EST MON DEC 5 2005

.UPDATED...
WILL NOT CHANGE ANYTHING SUBSTANTIAL FM PVS FCST, AS NEW MODEL DATA
STILL BEING RCVD. WILL JUST ELIM MRNG WORDING.

ON THE MRNG WX MAP, HIGH PRES IS CNTRD BTWN ABE AND PHL. NRN FA CVD
BY COLD DRY AIR ASSOC WITH HIGH, WITH TEMPS IN THE 20S AND DP/S IN
THE TEENS. LOW PRES SYS IS GETTING ORGANIZED IN THE SE STATES. AN
AREA OF OVRNG PCPN NOW XTNDS NWRD INTO THE LWR DELMARVA, LGT RN AT
SBY AND LGT SN AT WAL. TEMPS IN S FA CUR IN THE MID 30S TO ARND 40,
WITH DP/S IN THE 20S. ENUF COLD AIR ALFT THAT ANY BEGINNING LIQ PCPN
WILL CHANGE TO MSTLY SNW WHEN PCPN STARTS IN ERNEST.

.ON THIS DAY IN WX HISTORY...
IN 2002, 7.0 OF SNOW FELL AT PHL FOR ONE OF THE EARLIEST SNOWSTORMS
PRODUCING 4 OR MORE (WARNING CRITERIA). THIS STORM NOW RANKS AS
PRODUCING THE MOST SNOW FOR SO EARLY IN THE METEOROLOGICAL WINTER
SEASON, BEATING OUT 6.9 OF NOV 27, 1949, AND, 1938. (METEOROLOGICAL
WINTER BEGINS DEC 1). IT ALSO BROKE THE LONGEST STANDING DEC DAILY
SNOWFALL RECORD, 4.5 IN 1886. ONLY 2 DECEMBER DAILY SNOWFALL
RECORDS ARE LEFT DATING FM THE 1800S, 0.8 RCVD ON DEC 1, 1890, AND
6.0 RCVD ON DEC 18, 1887.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FOR PAZ070-071 FROM 4 PM MONDAY TO 7 AM
     TUESDAY.
  ...WINTER WEATHER ADVISORY FOR PAZ060>062-067>069 FROM 7 PM
     MONDAY TO 7 AM TUESDAY.
NJ...WINTER WEATHER ADVISORY FOR NJZ007>010-012-015 FROM 7 PM
     MONDAY TO 7 AM TUESDAY.
  ...WINTER STORM WARNING FOR NJZ013-014-016>020-026-027 FROM 4 PM
     MONDAY TO 7 AM TUESDAY.
  ...WINTER STORM WARNING FOR NJZ021>025 FROM 2 PM MONDAY TO 7 AM
     TUESDAY.
DE...WINTER STORM WARNING FOR DEZ001 FROM 4 PM MONDAY TO 7 AM
     TUESDAY.
  ...WINTER STORM WARNING FOR DEZ002>004 FROM NOON MONDAY TO 7 AM
     TUESDAY.
MD...WINTER STORM WARNING FOR MDZ008 FROM 4 PM MONDAY TO 7 AM
     TUESDAY.
  ...WINTER STORM WARNING FOR MDZ012-015-019-020 FROM NOON MONDAY
     TO 7 AM TUESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455 FROM 7 PM MONDAY TO 3
PM      TUESDAY.

WOODWORTH

&&

.SHORT TERM (TODAY THROUGH TUESDAY)...
CONSIDERING THAT THE LEADING EDGE OF PRECIPITATION IS JUST SOUTH
OF WAL AS OF 10Z, IT IS RATHER LATE FOR LINGERING DIVERGENCE IN
THE MODEL SOLUTIONS. NONETHELESS, IT IS THERE. GFS AND NAM AGR
ON MID LEVEL SHORT WAVE MOVING THROUGH BROAD TROF AND THEN LIFTING
OUT BY TOMORROW, AND AGREE ON SUPPORTING UPPER JET. NAM IS STILL
SHARPER WITH THE MID LEVEL IMPULSE AND THEREFORE A LTL FURTHER NW
AND A BIT SLOWER WITH THE TRACK OF THE SFC LOW THAN THE GFS. THIS
MAKES A WORLD OF DIFFERENCE OVER OUR FA, BUT IT IS TOO LATE TO PASS
OFF A DECISION TO THE NEXT SHIFT. WE NOTE THAT THE CANADIAN GEM AND
THE 12Z ECMWF FAVOR A COMPROMISE POSITION, BOTH SPATIALLY AND
TEMPORALLY, BETWEEN THE TWO AMERICAN MODELS. NCEP HAS USED THIS
COMPROMISE TO ARRIVE AT A FORECAST THAT VERY MUCH RESEMBLES WHAT WE
WERE CARRYING. HENCE, WE WILL PRETTY MUCH STAY THE COURSE ON
FORECAST SNOWFALL AND PUSH UP THE ENTIRE WATCH TO A WARNING. WE
ADMITTEDLY BECAME A BIT BOISTEROUS AND ALSO RAISED A SECOND PERIOD
ADVISORY FOR THE AREA NORTHWEST OF THE I95 CORRIDOR UP TO, BUT NOT
INCLUDING, THE SOUTHERN POCONOS AND FAR NORTHWEST NJ. THANKS VERY
MUCH TO SURROUNDING OFFICES FOR COORDINATION.

WAA, ISENT LIFT PCPN EXPECTED TO START TODAY IN THE SOUTH AS THE
295 ISENTROPE IS THE LAYER OF CHOICE. THERE IS A COLD SFC HIGH
RIDGING INTO THE NRN FA FROM THE WEST, ALTHOUGH WOULD FEEL
MODESTLY MORE COMFORTABLE IF IT WERE STRONGER, COLDER AND LESS
PRONE TO WEAKEN OVER THE EVENT. THE SURFACE LOW, ACCORDING TO THE
CANADIAN GEM, IS FORECAST TO LIFT FROM GEORGIA THIS MORNING TO
CAPE HATTERAS AROUND MIDNIGHT TONIGHT AND TO THEN LIFT NORTHEAST
AND OUT TO SEA. AS THE UPPER JET AND MID LEVEL TROF APPROACH, WE
GET INTO THE COLD CONVEYER BELT, DEFORMATION TYPE SNOW. BECAUSE
NEITHER THE GFS NOR THE NAM GIVE US MUCH IN THE WAY OF POSITIVE H6
EQUIV POT VORT TONIGHT, THE PROSPECTS FOR CONDITIONAL SYMMETRIC
INSTABILITY RELATED SLANTWISE CONVECTIVE SNOW SEEM LOW DESPITE
THE GOOD FRONTOGENESIS, THE DECENT MID LEVEL DRY SLOT AND THE FAIR
H7 TROWAL. HOWEVER, THERE GOOD SNOW GROWTH COINCIDING WITH GOOD
OMEGA AND THERE IS AN INCREASE IN EQUIV POT TEMP WITH HEIGHT, AT
LEAST WITH THE NAM BUFKIT, AND THAT COULD MEAN SOME GARDEN VARIETY
CONVECTIVE SNOW IN THE SECOND PERIOD.

THE COMPROMISE TIMING KEEPS A LINGERING CHANCE EARLY TUESDAY, BUT
WE WILL KNOW BY MONDAY NIGHT IF WE HAVE JUST JUMPED INTO HONEY OR
OFF A CLIFF. ON TEMPS, TRIED TO MAKE THE GRIDS SHOW AM HIGHS OVER
THE SRN PART OF THE FA TODAY, AND WENT ON THE LOWER SIDE OF
GUIDANCE TOMORROW IN CASE THERE IS SNOW ON THE GROUND AND IN CASE
THE FWCS INDEED HAVE THE LEAST AMOUNT OF CLIMATOLOGY IN THEM.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
THERE WERE NO CHANGES MADE TO THE EXTENDED, ALTHOUGH WE NOTE THE
00Z GFS PUTS A FLY IN THE FAIR WEATHER OINTMENT THURSDAY NIGHT
INTO FRIDAY. WE PRESENTLY VIEW THIS SKEPTICALLY. THE PREV AFD:

AFTER A BUSY START TO THE WEEK, THE LONG TERM FORECASTS LOOKS TO BE
PRETTY SIMPLE. HIGH PRESSURE SHOULD BEGIN TO BUILD INTO THE AREA
THURSDAY, AND DOMINATE THE WEATHER THROUGH THE MIDDLE PART OF THE
WEEKEND.  AS THE WEEKEND COMES TO AN END, A FRONT LOOKS TO APPROACH
THE AREA FROM THE NORTHWEST, BRINGING A SLIGHT CHANCE OF SHOWERS
THROUGH MONDAY.

&&

.AVIATION...
A WEALTH OF MID LEVEL CLOUDINESS ACROSS THE TAF SITES EARLY THIS
MORNING AS BAROCLINIC ZONE ACROSS THE SOUTHERN STATES HAS BECOME
ENERGIZED WITH MOISTURE AND DYNAMICS. MUCH TO THE PRESENT CLOUDINESS
IS BLOWOFF FROM CONVECTION THAT OCCURRED OVER THE DEEP SOUTH SUNDAY
EVENING. THE SATELLITE ANIMATION SHOWS THAT THESE CLOUDS WILL
REMAIN THROUGH THE EARLY MORNING. WEATHER CONDITIONS WILL GRADUALLY
DETERIORATE FROM SOUTH TO NORTH TODAY AS THE LOW PRESSURE OVER THE
SOUTH DEEPENS AND ADVANCES TOWARD OUR AREA. I EXPECT MVFR CIGS 19Z
SOUTH TO 22Z NORTH FOLLOWED MY A QUICK LOWERING TO IFR A FEW HOURS
LATER. SOME MINOR ADJUSTMENTS OF TIMES ANTICIPATED IN THE 12Z TAFS,
BUT WIDESPREAD IFR/LIFR CONDITIONS TONIGHT WITH THE PASSAGE OF THE
STORM. THE DIFFERENCES IN MODEL SOLUTIONS FOR THIS EVENT MAY

&&

.MARINE...
HIGH PRESSURE, 1022 MB, BUILDS OVER THE WATERS TODAY AND THE CURRENT
BREEZY CONDITIONS (15 TO 20 KTS) WILL DIMINISH BACK TO AROUND 10 KTS
THIS AFTERNOON. OUR MORNING FCST WILL BE A BLENDED SOLUTION OF THE
GFS AND NAM MODELS AND THIS WILL PRODUCE SOLID SCA CONDITIONS OVER
THE COASTAL WATERS TONIGHT.  I WILL OPT TO RAISE THE FLAG WITH THIS
ISSUANCE AND RUN IT OUT UNTIL 20Z TUE. AN ALL-NAM SOLUTION WOULD
BRING UP CLOSER TO GALE CONDITIONS, BUT NOT QUITE BUYING THIS
SOLUTION NOW. I WONT RAISE SCA FOR THE DE BAY NOW AS WINDS WILL NOT
BE FROM A FAVORABLE FETCH - ALONG THE LONG AXIS. AS THE LOW WINDS UP
OVER THE ATLANTIC WEDNESDAY WINDS WILL INCREASE OVER THE WATERS AND
SCA MAY NEED TO BE EXTENDED OR RE-ISSUED FOR THE WED-THU PERIOD.

&&

SHORT TERM...NYY
LONG TERM...GSZAT
AVIATION/MARINE...OHARA
Hazardous weather outlook, Dec 5, 5:46 AM EST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
546 AM EST MON DEC 5 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-061100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES-
TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
546 AM EST MON DEC 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT
OVER SOUTHERN NEW JERSEY, CENTRAL AND SOUTHERN DELAWARE AND
ADJACENT PORTIONS OF THE MARYLAND EASTERN SHORE, AND A WINTER
STORM WARNING IS IN EFFECT FROM NEAR DUSK THROUGH TONIGHT
ELSEWHERE NORTH TO THE INTERSTATE 95 CORRIDOR. ANYWHERE FROM FOUR
TO EIGHT INCHES OF SNOW IS FORECST OVER THE WARNING AREAS. WINTER
WEATHER ADVISORIES ARE UP FOR THE REST OF THE REGION EXCEPT THE
SOUTHERN POCONOS AND FAR NORTHWEST NEW JERSEY. ANYWHERE FROM TWO
TO SIX INCHES OF SNOW IS FORECAST OVER THE ADVISORY AREAS. LOW
PRESSURE IS FORECAST TO MOVE FROM GEORGIA TO CAPE HATTERAS
TONIGHT, AND THEN LIFT NORTHEAST AND OUT TO SEA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 1 winter weather. Local standard time, as filed.

Winter Weather, Delaware Beaches / X E Sussex

When
December 5, 2:00 PM EST to December 6, 6:00 AM EST
Where
Delaware Beaches / X E Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Heavy Snow, New Castle

When
December 6, 4:00 AM EST to 5:00 AM EST
Where
New Castle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Heavy Snow, Inland Sussex

When
December 6, 5:00 AM EST to 6:00 AM EST
Where
Inland Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Heavy Snow, Kent

When
December 6, 5:00 AM EST to 6:00 AM EST
Where
Kent forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483061, 5483060, 5483058, 5483059.